On Markov-dependent parking problems

Jiing Ru Yang, Shoou Ren Hsiau

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We drive a car along a street towards our destination and look for an available parking place without turning around. Each parking place is associated with a loss which decreases with the distance of the parking place from our destination. Assume that the states (empty or filled) of the parking places form a Markov chain. We want to find an optimal parking strategy to minimize the expected loss. A curious example is constructed and two sufficient conditions for the existence of the threshold-type optimal parking strategy are given.

Original languageEnglish
Pages (from-to)579-586
Number of pages8
JournalJournal of Applied Probability
Volume41
Issue number2
DOIs
Publication statusPublished - 2004 Jun 1

Fingerprint

Dependent
Markov chain
Minimise
Decrease
Parking
Sufficient Conditions
Strategy
Destination

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Mathematics(all)
  • Statistics, Probability and Uncertainty

Cite this

Yang, Jiing Ru ; Hsiau, Shoou Ren. / On Markov-dependent parking problems. In: Journal of Applied Probability. 2004 ; Vol. 41, No. 2. pp. 579-586.
@article{a87860eb1632437fb69c47969eb87f84,
title = "On Markov-dependent parking problems",
abstract = "We drive a car along a street towards our destination and look for an available parking place without turning around. Each parking place is associated with a loss which decreases with the distance of the parking place from our destination. Assume that the states (empty or filled) of the parking places form a Markov chain. We want to find an optimal parking strategy to minimize the expected loss. A curious example is constructed and two sufficient conditions for the existence of the threshold-type optimal parking strategy are given.",
author = "Yang, {Jiing Ru} and Hsiau, {Shoou Ren}",
year = "2004",
month = "6",
day = "1",
doi = "10.1239/jap/1082999088",
language = "English",
volume = "41",
pages = "579--586",
journal = "Journal of Applied Probability",
issn = "0021-9002",
publisher = "University of Sheffield",
number = "2",

}

On Markov-dependent parking problems. / Yang, Jiing Ru; Hsiau, Shoou Ren.

In: Journal of Applied Probability, Vol. 41, No. 2, 01.06.2004, p. 579-586.

Research output: Contribution to journalArticle

TY - JOUR

T1 - On Markov-dependent parking problems

AU - Yang, Jiing Ru

AU - Hsiau, Shoou Ren

PY - 2004/6/1

Y1 - 2004/6/1

N2 - We drive a car along a street towards our destination and look for an available parking place without turning around. Each parking place is associated with a loss which decreases with the distance of the parking place from our destination. Assume that the states (empty or filled) of the parking places form a Markov chain. We want to find an optimal parking strategy to minimize the expected loss. A curious example is constructed and two sufficient conditions for the existence of the threshold-type optimal parking strategy are given.

AB - We drive a car along a street towards our destination and look for an available parking place without turning around. Each parking place is associated with a loss which decreases with the distance of the parking place from our destination. Assume that the states (empty or filled) of the parking places form a Markov chain. We want to find an optimal parking strategy to minimize the expected loss. A curious example is constructed and two sufficient conditions for the existence of the threshold-type optimal parking strategy are given.

UR - http://www.scopus.com/inward/record.url?scp=3242787993&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=3242787993&partnerID=8YFLogxK

U2 - 10.1239/jap/1082999088

DO - 10.1239/jap/1082999088

M3 - Article

AN - SCOPUS:3242787993

VL - 41

SP - 579

EP - 586

JO - Journal of Applied Probability

JF - Journal of Applied Probability

SN - 0021-9002

IS - 2

ER -